Factors contributing to ribavirin-induced anemia
Article first published online: 20 JUL 2004
Journal of Gastroenterology and Hepatology
Volume 19, Issue 11, pages 1312–1317, November 2004
How to Cite
NOMURA, H., TANIMOTO, H., KAJIWARA, E., SHIMONO, J., MARUYAMA, T., YAMASHITA, N., NAGANO, M., HIGASHI, M., MUKAI, T., MATSUI, Y., HAYASHI, J., KASHIWAGI, S. and ISHIBASHI, H. (2004), Factors contributing to ribavirin-induced anemia. Journal of Gastroenterology and Hepatology, 19: 1312–1317. doi: 10.1111/j.1440-1746.2004.03459.x
- Issue published online: 8 OCT 2004
- Article first published online: 20 JUL 2004
- Accepted for publication 27 December 2003.
- adverse reaction;
Background and Aim: Interferon and ribavirin combination therapy for chronic hepatitis C produces hemolytic anemia. This study was conducted to identify the factors contributing to ribavirin-induced anemia.
Methods: Eighty-eight patients with chronic hepatitis C who received interferon-α-2b at a dose of 6 MU administered intramuscularly for 24 weeks in combination with ribavirin administered orally at a dose of 600 mg or 800 mg participated in the study. A hemoglobin concentration of <10 g/dL was defined as ribavirin-induced anemia.
Results: Ribavirin-induced anemia occurred in 18 (20.5%) patients during treatment. A 2 g/dL decrease in hemoglobin concentrations in patients with anemia was observed at week 2 after the start of treatment. The hemoglobin concentration in patients with ≥2 g/dL decrease at week 2 was observed to be significantly lower even after week 2 than in patients with <2 g/dL decrease (P < 0.01). A significant relationship was observed between the rate of reduction of hemoglobin concentrations at week 2 and the severity of anemia (P < 0.01). Such factors as sex (female), age (≥60 years old), and the ribavirin dose by body weight (12 mg/kg or more) were significant by univariate analysis.
Conclusions: Careful administration is necessary in patients ≥60 years old, in female patients, and in patients receiving a ribavirin dose of 12 mg/kg or more. Patients who experience a fall in hemoglobin concentrations of 2 g/dL or more at week 2 after the start of treatment should be monitored with particular care.